Heavy Rain, Boone
- When
- April 19, 6:00 AM CST to April 20, 6:00 AM CST
- Where
- Boone County, 0.69 mi N of Ogden
- Reported by
- Official NWS Observations
- Coordinates
- 42.040, -94.030
Official NWS rain gage report of 1.00 inches over the last 24 hours.
A low pressure center located along the Kansas-Nebraska border during the morning of the 19th moved ENE toward and through Iowa that evening and overnight. Generally, two areas of storms initiated, one along the cold front through west-central and central Iowa and another further north along and ahead of the warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure center located along the Kansas-Nebraska border during the morning of the 19th moved ENE toward and through Iowa that evening and overnight. Generally, two areas of storms initiated, one along the cold front through west-central and central Iowa and another further north along and ahead of the warm front. MUCAPE values within the warm sector were modest in the 1000-2000 J/kg range. Effective bulk shear was also supportive of sustaining updrafts, with values in the 40 to 60kt neighborhood. The resulting storms primarily produced a tornado report back in west central Iowa and heavy rainfall and severe wind reports through parts of central and northern Iowa. Damage reports were not associated with the warm front storms in the morning and early afternoon, instead they were associated with the cold front initiated storms during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 5:48 AM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 648 AM CDT Wed Apr 19 2017 .SHORT TERM.../Today through Tonight/ Issued at 406 AM CDT Wed Apr 19 2017 Sfc boundary has stalled near the IA/MO border and southeast into northern Kansas while cyclogenesis continues over eastern Colorado. The low level jet has increased to near 60 kts through Kansas and is bringing strong theta-e advection northward into portions of Nebraska and southern Iowa. MUCAPEs have increased to near 1000 J/kg through that region and has led to elevated thunderstorm development that has spread into southwest Iowa. These storms will continue to lift northeast this morning with much of the activity into northern Iowa by noon. A couple strong updrafts are embedded with these storms currently and a few have cloud tops exceeding 40 kft and GOES- R IR data showing cloud tops near -65C. These storms will carry an attendant quarter sized hail threat along with locally heavy rainfall as they lift north. The warm front will lift north this morning and be near Highway 34 in southern Iowa by noon then be near the Interstate 80 to Highway 30 corridor by mid to late afternoon. The presence of an elevated mixed layer(EML) should inhibit thunderstorm initiation along the warm front through much of the afternoon. Surface based storm activation likely will be over far west central and southwest Iowa late this afternoon in vicinity of the surface low and attendant cold front and in a region where dynamic cooling aloft associated with an approaching short wave will help erode the EML. Deep layer shear of 40 to 50 kts will supercell development upon initiation. Golf ball sized hail or larger and damaging wind gusts in excess of 60 mph will be possible with these storms. In addition a tornado threat will develop along the line but especially near and just east of the surface low and in the vicinity of the warm front. Storm relative helicity values should be enhanced through this region to over 300 m2/s2 thanks to differential heating with clouds and cooler temperatures north of the warm front and good heating to the south. This will also be a region of best backed winds to the southeast. The storms may gradually transition into line segments with stronger HP structures embedded along the line as it translates east. Low level shear profiles will increase after 00z and will keep an attendant tornado threat along the line. 0-1 km shear values increase significantly to near 50 kts towards 03z over eastern Iowa. The threat may become more QLCS as storm tops lower with loss of some instability but storm motions become more oriented along with the 0-3 km shear vector. A damaging wind threat will persist through this time as well though the large hail threat will gradually diminish. Locally heavy rainfall will be possible through the period. A flash flood watch is still in effect across southern Iowa though the threat in that area appears to be diminished. Will keep it going for now to ensure the morning activity moves through then reevaluate again. .LONG TERM.../Thursday through Tuesday/ Issued at 406 AM CDT Wed Apr 19 2017 The main forecast concern over the extended was on temperatures through the weekend and then precipitation chances early next week. Thursday through Sunday...CAA looks to develop throughout the day Thursday as surface high pressure builds into the region. Decent mixing to around 900-850mb will cause for a fairly breezy day. lingering mid-level cloud cover should inhibit the deeper mixing, at least across central to northeast portions of the forecast area. The southwest looks to clear out during the afternoon and mixing might be a bit stronger in this location. However, the surface pressure gradient will not be as strong in this location as the high begins to nudge into western Iowa late Thursday afternoon. Regardless, confident enough to nudge up winds 2-4 knots during the day Thursday across the entire forecast area. Models continue to track the next upper low over the Southern Plains and Ozarks Friday into Saturday and with the strong surface high pressure over the region, the majority of the state will be dry Friday night into Saturday. Temperatures look to be actually at or slightly below normal Thursday into Saturday. Temperatures finally rebound on Sunday as the surface high pressure moves over the Great Lakes and allows for weak return flow to develop Sunday afternoon. Monday into Tuesday...The GFS and ECMWF are in good agreement for a surface low pressure system to move through the region Monday into Tuesday. The GFS is slightly further south and a bit slower than the ECMWF as it tracks the low through southern Minnesota/far northern Iowa Monday night. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 648 AM CDT Wed Apr 19 2017 Showers and thunderstorms will move north through the area this morning. A warm front will lift north into southern and central Iowa through this afternoon with areas of MVFR to local IFR cigs north of the boundary. Additional storms will fire along a cold front over western Iowa this afternoon. This boundary will bring a switch to westerly winds overnight with fropa. Additional lowering cigs will arrive over northern Iowa late tonight with the potential for IFR cigs. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for IAZ057>062-070>075- 081>086-092>097. && SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 524 AM CDT Wed Apr 19 2017 IAZ057>062-070>075-081>086-092>097-201030- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 524 AM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible this morning with the main threat of locally heavy rain. Late this afternoon into the evening, numerous strong to severe storms are forecast across the area. Large hail, damaging winds, and a few tornadoes are all possible. Locally heavy rain is alos anticipated and may lead to flash flooding. A Flash Flood Watch is in effect for this area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. IAZ033>039-044>050-201030- Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama- 524 AM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible this morning with the main threat of locally heavy rain. Late this afternoon into the evening, numerous strong to severe storms are forecast across the area. Large hail, damaging winds, and a few tornadoes are all possible. The potential for locally heavy rain is also forecast through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. IAZ004>007-015>017-023>028-201030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- 524 AM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Periods of thunderstorms are expected across the area throughout the day into this evening. A few isolated severe storms are possible with the main threat of hail and gusty winds. The potential for locally heavy rain is also forecast through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Wednesday and Wednesday evening. Podrazik
The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
13 heavy rain, 10 thunderstorm wind, 2 hail. Local standard time, as filed.
Official NWS rain gage report of 1.00 inches over the last 24 hours.
Public reported heavy rainfall of 1.24 inches.
Public reported heavy rainfall of 1.80 inches.
Carroll AWOS reported heavy rainfall of 1.08 inches.
KAAL TV relayed public report of heavy rainfall of 1.50 inches.
KIMT reported heavy rainfall of 1.36 inches over the last 24 hours.
Mason City ASOS reported heavy rainfall of 1.17 inches over the last 24 hours.
Mason City Coop observer reported heavy rainfall of 1.48 inches over the last 24 hours.
Coop observer reported heavy rainfall of 1.11 inches over the last 24 hours.
Coop observer reported heavy rainfall of 1.10 inches over the last 24 hours.
Coop observer reported heavy rainfall of 1.35 inches over the last 24 hours.
NWS rain gage recorded heavy rainfall of 1.10 inches over the last 24 hours.
Coop observer reported heavy rainfall of 1.14 inches over the last 24 hours.
Trained spotter reported pea to nickel size hail in Palmer.
Trained spotter reported estimated 60 mph winds along with pea size hail and water ponding in the streets.
Iowa DOT and Hamilton County dispatch reported downed power lines and power poles over Highway 69 south of Jewell.
Public reported up to nickel sized hail.
Public reported estimated 60 mph winds along with tree limbs down.
Public reported tree damage, with extent unknown at the time. Relayed by an NWS employee. Time radar estimated.
Public reported estimated 60 plus mph winds and trees down. Report relayed by NWS employee. Time radar estimated.
Public reported large tree down along with partial roof removed from a Morton building. Relayed by NWS employee. Time radar estimated.
Emergency manager reported a 30 foot camper tipped over by strong winds. This is a delayed report.
Public reported 8 trees downed by strong winds. Report relayed by NWS employee. Time radar estimated.
Public reported a large tree and flag pole downed.
Emergency manager reported storage shed damaged. This is a delayed report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687669, 687670, 687671, 687672, 687673, 687674, 687675, 687676, 687678, 687679, 687680, 687681, 687682, 687667, 687691, 687683, 687668, 687692, 687685, 687693, 687686, 687687, 687688, 687689, 687690.